Hail, Knox
- When
- February 28, 3:18 PM CST to 3:23 PM CST
- Where
- Knox County, 0.52 mi E of Altona
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.120, -90.160
with afternoon high temperatures soaring to record levels in the upper 60s and lower 70s. Thanks to these extremely warm temperatures and dewpoints surging into the upper 50s and lower 60s, Convective Available Potential Energy (CAPE) values exceeded 1500J/kg across Missouri and the western half of Illinois by late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An unseasonably warm and humid airmass was in place across central Illinois on February 28th...with afternoon high temperatures soaring to record levels in the upper 60s and lower 70s. Thanks to these extremely warm temperatures and dewpoints surging into the upper 50s and lower 60s, Convective Available Potential Energy (CAPE) values exceeded 1500J/kg across Missouri and the western half of Illinois by late afternoon. In addition, a strong mid-level jet streak enhanced 0-6km wind shear to an impressive 60-70kt. While the airmass within the warm sector was initially capped, an approaching upper wave helped weaken the cap and set the stage for strong to severe thunderstorms into the evening. As a cold front pushed across the Mississippi River, supercell thunderstorms initiated across west-central Illinois during the late afternoon and lingered into the evening. These storms produced a total of 4 tornadoes in the National Weather Service Lincoln County Warning Area (CWA), including an EF-3 tornado that touched down west of Washburn in Woodford County. Other storms produced scattered reports of large hail and damaging winds across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 28, 12:07 PM CST, 3 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1207 PM CST Tue Feb 28 2017 .UPDATE... Issued at 1038 AM CST Tue Feb 28 2017 Scattered elevated convection that developed across central Illinois last night has exited the region this morning, leaving behind overcast but dry conditions. The main short-term forecast challenge will be timing of additional strong to severe storms later this afternoon into tonight. Models are still in poor agreement with exact timing of convective initiation, with the HRRR showing storms developing as soon as mid to late afternoon. Meanwhile other high-res models such as the 00z WRF-ARW and the 12z 4km NAM suggest central Illinois will remain largely dry through the afternoon...with the significant storm threat holding off until later tonight as a cold front pushes eastward into the area. Based on current trends, think slower is the way to go. 4km NAM shows two separate areas of convection developing after 22z/4pm...one over the Ozarks and another across Iowa/Missouri immediately along the front. The Ozarks storms will track/develop northeastward into the Ohio River Valley and will stay mostly to the southeast of the KILX CWA. Meanwhile, the storms along the front will push eastward into the Illinois River Valley by late evening. Have updated PoPs today to go with dry weather through early afternoon, then just low chance PoPs through early evening in case widely scattered cells develop well ahead of the developing squall line to the west. At this time, it appears the primary storm threat will develop tonight between 10pm and 6am. Damaging wind gusts, large hail, and a few tornadoes will be likely. && .SHORT TERM...(Today and tonight) ISSUED AT 331 AM CST Tue Feb 28 2017 First round of showers and thunderstorms moving out to the northeast this morning, setting up for a brief break over Central Illinois before development later today. Major forecast issues surround the next 24 hours, with temperatures climbing to above normal highs again today, and likely a bit over guidance as well with strong warm air advection setting up. Southerly flow ushering in warm and humid air to prime the environment for potential severe weather later tonight. However, in the warm sector, could see some scattered showers/thunderstorms during the day, but likely to remain somewhat limited by a cap in place early. SPC has expanded the enhanced risk area to Central IL mainly south of the IL river valley, particularly for later this afternoon and tonight. As the front drops into the region later tonight, convection will move down and through the region as well... mainly after sunset and into the overnight hours. Timing and placement of convective initiation is still troublesome in the models. Potential for discrete supercells ahead of the front and transition to a more linear environment is the general concern. Mid level flow increasing through the afternoon providing ample shear in addition to steep lapse rates and an increasingly unstable environment as a moisture rich airmass advects northward from the southwest. The threat will continue into the overnight hours as the cold front begins to move through the region. Damaging winds and large hail accompany the threat...as well as a tornadic threat, particularly with supercell potential. .LONG TERM...(Wednesday through Monday) ISSUED AT 331 AM CST Tue Feb 28 2017 Cold front will be clearing areas south of I-70 early Wednesday morning, with much of the precipitation pulling out of the area by midday. Have maintained some 20-30% PoP's into the afternoon across the central and northeast CWA, as the upper wave crosses the area. Temperatures will be steady or drop off over the CWA during the morning, before making some modest afternoon recovery. Longwave upper trough to cross the Midwest through Wednesday night, as pattern shifts toward a series of fast moving waves dropping down from the northwest. Clipper system remains progged to reach our area by Thursday afternoon and will be out of the area by early evening. Main impacts still look to mainly be along the I-74 corridor with some light rain showers, which may change over to some flurries near the Indiana border before ending. This pattern will quickly shift to the east late in the week, as a broad upper ridge slides eastward across the central U.S. This will result in a nice warmup for the weekend, with highs returning to the 60s. Scattered snow showers will be possible Friday night in the warm air advection ahead of the ridge. Late weekend, the longer range models have quite a bit of disagreement with the development of a storm system over the Plains and Mississippi Valley. The GFS is much quicker in developing showers Sunday afternoon and night, while the ECMWF largely keeps things dry until the main cold front pushes eastward into the area on Monday. This part of the forecast has lower confidence as a result. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1159 AM CST Tue Feb 28 2017 IFR/MVFR ceilings persist across much of central Illinois late this morning...north of an approaching warm front. HRRR has been consistently showing ceilings gradually rising as the day progresses, and latest trends seem to be supporting this. Have raised ceilings to VFR at KSPI at 21z...then further northeast to KBMI and KCMI by 23z. Next big question will be timing of convective initiation later today/tonight. Models are still not in great agreement, but consensus suggests only widely scattered storms late this afternoon into the early evening before a squall line pushes through the area overnight. Based on 4km NAM timing, have added TEMPO groups for thunder starting at 06z at KPIA and ending by 10z at KCMI. Winds will be strong/gusty from the south this afternoon and evening...with occasional gusts to between 20 and 25kt. Once the squall line passes, winds will veer to the W/SW and once again gust to 20-25kt late tonight into Wednesday morning. && .CLIMATE... Issued at 331 AM CST Tue Feb 28 2017 Record highs for today: Bloomington........ 70 in 1972 Champaign.......... 71 in 1972 Charleston......... 74 in 1972 Decatur............ 76 in 1972 Galesburg.......... 70 in 1972 Jacksonville....... 73 in 1981 Peoria............. 70 in 1972 Springfield........ 74 in 1972 && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Barnes SHORT TERM...HJS LONG TERM...Geelhart AVIATION...Barnes CLIMATE...Geelhart
Hazardous Weather Outlook National Weather Service Lincoln IL 1159 AM CST Tue Feb 28 2017 ILZ027>031-036-037-040-041-047>050-011200- Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler- Scott-Stark-Tazewell-Woodford- 1159 AM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of central Illinois, north central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Widely scattered thunderstorms will develop across the area late this afternoon into the early evening. However...it appears the greatest risk for widespread severe thunderstorms will hold off until late evening as a cold front approaches from the west. A squall line is expected to pass through the Illinois River Valley at that time...bringing the threat for damaging wind gusts in excess of 60mph...hail larger than quarters...and a few tornadoes. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely later today...particularly between 6pm and midnight. ILZ038-042>046-051>057-061-011200- Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon- McLean-Moultrie-Piatt-Sangamon-Shelby-Vermilion- 1159 AM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Widely scattered thunderstorms will develop across the area late this afternoon into the early evening. However...it appears the greatest risk for widespread severe thunderstorms will hold off until tonight as a cold front approaches from the west. A squall line is expected to pass through the area...bringing the threat for damaging wind gusts in excess of 60mph...hail larger than quarters...and a few tornadoes. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed tonight...particularly between 9pm and 3am. ILZ062-063-066>068-071>073-011200- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 1159 AM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of east central Illinois, south central Illinois and southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Widely scattered thunderstorms will develop across the area late this afternoon into the early evening. However...it appears the greatest risk for widespread severe thunderstorms will hold off until late evening into the overnight hours as a cold front approaches from the west. A squall line is expected to pass through the area...bringing the threat for damaging wind gusts in excess of 60mph...hail larger than quarters...and a few tornadoes. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed tonight...particularly between 10pm and 6am. Barnes
The Quad Cities radar (KDVN), 65 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
19 hail, 5 tornado, 1 thunderstorm wind. Local standard time, as filed.
A tornado touched down 0.8 miles southwest of Castleton at 4:12 PM CST. The tornado then tracked northeastward...damaging trees, an outbuilding, and a few homes before crossing into extreme southwestern Bureau County in the National Weather Service Davenport County Warning Area (CWA) at 4:19 PM CST.
A tornado briefly touched down in an open field about 3.6 miles east of Dunlap at 5:10 PM CST. No damage occurred.
A weak tornado touched down 0.9 miles west-southwest of Rome at 5:15 PM CST. The tornado tracked through Rome, before lifting just before reaching the Illinois River at 5:17 PM CST. Minor damage occurred to a few buildings and several trees.
A tornado touched down in an open field about 3.7 miles west of Washburn in extreme northern Woodford County at 5:26 PM CST. The tornado broke windows and did roof damage to a house and destroyed several outbuildings about a mile from its origin. The tornado rapidly widened to more than 1/4 mile across and increased in intensity to EF-3 as it destroyed a house about 2.5 miles west of Washburn. One mile to the east, the tornado tore the roof off a house before moving into Washburn. The tornado damaged 8 houses in town...doing significant damage to roofs, garages, automobiles, and trees before crossing into extreme southern Marshall County at 5:31 PM CST.
The tornado crossed from Woodford County into Marshall County at 5:31 PM CST. It tracked northeastward through southern Marshall County...destroying outbuildings and damaging house roofs and trees, as it widened to about 600 yards southwest of La Rose. The tornado weakened in southeast Marshall County as it crossed I-39 west of Rutland, then crossed into LaSalle County in the National Weather Service Chicago County Warning Area (CWA) at 5:49 PM CST.
A semi was blown over on I-74 east of Deer Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyThe tornado archive for Illinois, 2017Warnings in Illinois, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678143, 678142, 678119, 678141, 678140, 678139, 678137, 678138, 678120, 678121, 678136, 678122, 678123, 678135, 678134, 678133, 678132, 678131, 678130, 678129, 678128, 678124, 678127, 678126, 678125.